Jump to content

Made a med error

Emergency   (3,566 Views | 19 Replies)

3,458 Profile Views; 208 Posts

You are reading page 2 of Made a med error. If you want to start from the beginning Go to First Page.

12 Followers; 3,802 Posts; 28,592 Profile Views

The med is ordered IV. We have to know tonmix it in juice and give it PO. There is never a communication order telling us to do that, we just do it.

WOW!! That's even worse than the common scenario I was imagining! You have to advocate for a change!

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,218 Profile Views

WOW!! That's even worse than the common scenario I was imagining! You have to advocate for a change!

That's how it always was for the facilities I worked at too. The med was always ordered IV and we had to know that in kids we gave it PO mixed in juice. That was why I asked the poster what I did because in those settings I was in we never gave it IM. It was either PO mixed in juice or IV in older adults. So IM was never even done.

Share this post


Link to post
Share on other sites

12 Followers; 3,802 Posts; 28,592 Profile Views

Gotcha.

This decadron thing is so old though. I can't believe we're discussing this all across the country and everyone's experiences are some version of the same with regard to this specific med and issue.

Share this post


Link to post
Share on other sites

Pixie.RN has 12 years experience as a MSN, RN, EMT-P and specializes in EMS, ED, Trauma, CNE, CEN, CPEN, TCRN.

7 Followers; 32 Articles; 13,332 Posts; 129,704 Profile Views

WOW!! That's even worse than the common scenario I was imagining! You have to advocate for a change!

I was thinking the same — because technically everyone is making a med error by not following the order as written.

Share this post


Link to post
Share on other sites

AnnieOaklyRN is a BSN, RN, EMT-P and specializes in ED, Pedi Vasc access, Paramedic serving 6 towns.

1 Follower; 2,577 Posts; 34,532 Profile Views

Hi,

IM does work better and you avoid the the risk of vomiting the medication back up! Just to add to the post I don't think you should be mixing medication with juice because if the child doesn't drink all the juice they don't get all the medication and you have no idea how much they actually got.

Give the medication by itself in a syringe or allow the parent to do it while you watch and then give them a little juice or a popsicle to get the taste out.

Annnie

Share this post


Link to post
Share on other sites

12 Followers; 3,802 Posts; 28,592 Profile Views

Just to add to the post I don't think you should be mixing medication with juice because if the child doesn't drink all the juice they don't get all the medication and you have no idea how much they actually got.

Yes, that is a basic nursing principle, but in this case we're talking about a volume of medication that is

Share this post


Link to post
Share on other sites

~Mi Vida Loca~RN has 6 years experience as a ASN, RN and specializes in Emergency Dept. Trauma. Pediatrics.

5,259 Posts; 31,218 Profile Views

Yes, that is a basic nursing principle, but in this case we're talking about a volume of medication that is

This, it's always been a very small amount to help counteract the bitter taste, never did I run into an issue and we drew it up in a syringe and gave it like an oral medicine but mixed with juice. I always thought it was strange but it was common practice to give it that way to the small kiddos.

Share this post


Link to post
Share on other sites

3 Posts; 125 Profile Views

I did similar to this once on an adult patient with Tordol. Gave 30mg Tordol IVP when order was for 30mg Tordol IM. I even started an IV specifically because I thought it was IVP.

When I realized the error I remember the feeling of panic and having to tell myself over and over that this wasn't going to harm/kill the patient.

Immediately notified charge nurse and ordering physician of my mistake. Both were very understanding and physician immediately changed order to IV.

I was very lucky to have made the error with Tordol and not something that could have seriously harmed my patient.

Now, I'm super meticulous in verifying route of every drug at least twice even if I am 99% sure the route I've prepared for is correct so I guess you could call it a cheap lesson in medication safety.

Share this post


Link to post
Share on other sites
×